Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2002, 10:44 PM CDT for Audubon County, Carroll County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2002, 10:44 PM CDT (03:44 UTC)
- Expired
- Apr 16, 2002, 11:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Audubon County, IA, Carroll County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 170344
SVRDSM
IAC009-027-170415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1041 PM CDT TUE APR 16 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUDUBON COUNTY IN WEST CENTRAL IOWA
CARROLL COUNTY IN WEST CENTRAL IOWA
* UNTIL 1115 PM CDT
* AT 1038 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF CARROLL TO 31
MILES SOUTHWEST OF AUDUBON...OR FROM 54 MILES SOUTHWEST OF FORT
DODGE TO 33 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR MANNING AROUND 1045 PM
NEAR AUDUBON AROUND 1050 PM
NEAR CARROLL AROUND 1055 PM
NEAR GLIDDEN AROUND 1100 PM
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT
WEDNESDAY MORNING FOR WESTERN IOWA.
LAT...LON 4220 9509 4162 9512 4152 9503 4153 9473
4185 9477 4189 9466 4219 9466
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:45 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Apr 16, 2:45 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE APR 16 2002 MAIN FOCUS OF THIS FCST IN SHORT TERM IS DVLPMNT OF TSTMS AND WHETHER THEY WILL REACH SVR LIMITS. NXT CONCERN IS TMW NGT WITH DVLPMNT AHD OF ADVANCING WARM FNT AND COOL DOWN FOR END OF THE WEEK. UNSETTLED EFP FCST. MRNG UA SHOWS CAPS ARND 10C OVR IA AND ENR NE THO THIS AFTN WRN IA CAP LWRG TREND. MEANWHILE GOES SOUNDINGS SPT THIS IN OBSERVED DATA. ETA CONTINUES TO BE MODEL OF CHOICE WITH SLOWER EVOLUTION OF WX HWVR SUM INCREASE IN FNTL BNDRY MOVEMENT ACRS CNTRL NE ATTM. PROBLEM ALG WITH CAP APPEARS CLOUDINESS ADVANCING NWRD AHD OF SECOND S/W SWINGING OUT OF S/W AND DVLPG PCPN WHICH MAY SPELL DOOM FOR ANY SHARP DVLPMNT OVR IA. ETA MAY HAVE TREND RIGHT WITH DVLPMNT AHD OF FNTL BNDTY LT TNGT AND AFT MIDN WITH GD FORCING INVOF FNT AND DECENT THETAE ADVCTN. MOISTURE IS DEFINITELY IN PLACE. STILL WONDERING ABT TWO DVLPMNT AREAS OK/MO AND NRN MN INTO ERN SD. UNLESS SOMETHING DVLPS NXT FEW HRS NR ST FIGURE WILL HAVE TO WAIT FOR THE FNT. NXT CHANCE FOR PCPN AND PSBLE SVR TYPE WX TMW NGT AS FNT RETUNRS AS WARM FNT AND ADVANCES ACRS ST AT MST FVRBLE TIME OF NGT FOR SUCH WX. WL MIANLY BE NOCTURNAL EVENT THO SUM LINGERING SHWRS ERY THU MRNG. A FEW MORE WARM DAYS AND ABV NORMAL TEMPS THEN DOWNHILL FM THERE WITH COOLER SYSTEM PUSHING THRU AS ON PREVIOUS RUNS. IN LONG TERM WEAK SYSTEM MAKES IT WAY THRU THE ST ON FRI WITH AT LEAST CHC FOR SHWRS. CANADIAN HI ARRIVES TO SETTLE THINGS DWN FOR WEEKEND WITH LOWS INTO THE 30S. HWVR BY SUN NGT ANOTHER SYSTEM DVLPS AND MOVES INTO THE AREA FOLLOWED CLOSELY BY NXT RAIN PRODUCER WITH CHCS BOTH MON AND TUE. .DSM...WIND ADVISORY THIS EVENING ENTIRE CWA. FORSTER
In the hours before
Local storm report, Apr 16, 8:42 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM MALLARD IA 65 MPH TSTM GUST
04/16/02 PALOALTO REPORTED BY MEDIA.
KCCI SCHOOL NET SITE.
0833 PM 1 W ESTHERVILLE IA WIND DAMAGE
04/16/02 EMMET REPORTED BY STORM
SPOTTER. LARGE TREES
DOWN (8 INCH IN
DIAMETER).Special weather statement, Apr 16, 9:00 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT TUE APR 16 2002 ....SEVERE THUNDERSTORM THREAT CONTINUES... .A STRONG COLD FRONT OVER EASTERN NEBRASKA WILL MOVE EAST ACROSS IOWA OVERNIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS WEST AND NORTHWEST IOWA THIS EVENING AND SPREAD EAST INTO CENTRAL AND EASTERN IOWA OVERNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THE HIGHEST THREAT FOR DAMAGING WINDS FROM THESE THUNDERSTORMS REMAINS OVER AREAS ALONG AND WEST OF INTERSTATE 35. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-171100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 900 PM CDT TUE APR 16 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW THROUGH 2 AM DAMAGING WINDS (58+ MPH) HIGH THROUGH 3 AM LARGE HAIL (3/4+) MODERATE THROUGH 3 AM FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT...SPOTTER ACTIVATION LIKELY OVERNIGHT. WEDNESDAY...POSSIBLE WEDNESDAY NIGHT. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-171100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 900 PM CDT TUE APR 16 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 10 PM THROUGH 2 AM DAMAGING WINDS (58+ MPH) MODERATE 10 PM THROUGH 4 AM LARGE HAIL (3/4+) MODERATE 10 PM THROUGH 4 AM FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT...SPOTTER ACTIVATION POSSIBLE OVERNIGHT. WEDNESDAY...NOT EXPECTED. JAW ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Apr 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 37 min |
| Apr 16, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| Apr 16, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 39 min |
| Apr 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.